diabetestalk.net

How To Prevent Lactic Acidosis When Taking Metformin

Share on facebook

Lactic Acidosis: Symptoms, Causes, And Treatment

Lactic acidosis occurs when the body produces too much lactic acid and cannot metabolize it quickly enough. The condition can be a medical emergency. The onset of lactic acidosis might be rapid and occur within minutes or hours, or gradual, happening over a period of days. The best way to treat lactic acidosis is to find out what has caused it. Untreated lactic acidosis can result in severe and life-threatening complications. In some instances, these can escalate rapidly. It is not necessarily a medical emergency when caused by over-exercising. The prognosis for lactic acidosis will depend on its underlying cause. A blood test is used to diagnose the condition. Lactic acidosis symptoms that may indicate a medical emergency include a rapid heart rate and disorientaiton. Typically, symptoms of lactic acidosis do not stand out as distinct on their own but can be indicative of a variety of health issues. However, some symptoms known to occur in lactic acidosis indicate a medical emergency. Lactic acidosis can occur in people whose kidneys are unable to get rid of excess acid. Even when not related to just a kidney condition, some people's bodies make too much lactic acid and are unabl Continue reading >>

Share on facebook

Popular Questions

  1. 2blessed4stress

    metformin and lactic acidosis

    I am hoping that I can get some guidance from the members here. There are many of you that have a wealth of information on diabetes and things related so please bear with me. I went to the doctor yesterday and finally asked her for metformin er and was all set to try it out. Then I read the paper that came with it from the pharmacy. The warning about lactic acidosis stopped me in my tracks. Now I am afraid to take it. I searched the posts her a DD about lactic acidosis and I also found that some members said it caused them to be really fatigued. Another member posted that she had trouble with exercise because it caused leg cramps. I feel so overwhelmed now. I really wanted to try it out I believe it could help me but I don't want to put my life at risk to try it. I looked up lactic acidosis and I was reading about the bloods ph and acid in your blood. I have a problem with uric acid in my blood but I believe that is not related to lactic acidosis. I have had a problem with kidney infections and a lot of crystals in my urine and kidney stones the past year, but I believe my kidney function is ok. Does metformin cause lactic acidosis very often? Are the symptoms of lactic acidosis easy enough to pick up on so it can be caught early. I am sorry I am such a worry wart. Thank you in advance for any guidance/reassurance from you.

  2. furball64801

    All I can tell you is that millions upon millions take met with 0 issues. You are reading the absolute worst side affects. Have you see tv commericails on meds that is any meds. They say could cause heart attack, fatigue, even death no kidding. I been on met and so has my diabetic family and 0 issues other than a tad of diahrea. To me its extemely rare many here are on met me a very very long time on it. What am I saying to me its about the best D med out there other than exercise its free. It is just my opion for what its worth, I know others might have other ideas and of course its is there opinion also. Some take b-12 if they get fatigued on met, I do not get that way, all I can say is to me its as safe as can be.

  3. coravh

    Every drug has potential side effects. Some more common than others. I'm not sure of the exact specifics, but I believe that for a side effect to be listed, it needs to happen in 1% of the people that take it.
    My husband has been on met with no side effects other than a little bit of tummy trouble. I have a dozen local diabetic friends (through volunteer work) that are also on it, and have no side effects. I do have one friend who reacts to everything and has no issues with it. I think i've only seen people with this issue a couple of times after about 15 years online haunting a variety of message boards.
    Take for example my warfarin. It can cause bleeding. Even a baby aspirin can cause this. And it does happen to some people. But the vast majority of folks don't have issues.
    Do you have some history of lactic acidosis? Or is this simply general anxiety over something new?
    All meds are a cost benefit analysis. Do you want to try the drug to alleviate a serious issue ( like high blood sugar) or do you decide to refuse it on the basis of a rare side effect and maybe get into trouble due to glucose issues? Why not try it? Discuss with your phamacist what to look for if you are worried. But basically it is a safe, effective drug.
    Cora

  4. -> Continue reading
read more close

Related Articles

  • How Metformin Cause Lactic Acidosis

    By Charles W. O’Connell, MD Introduction Metformin is a first-line agent for type 2 diabetes mellitus often used as monotherapy or in combination with oral diabetic medications. It is a member of the biguanide class and its main intended effect is expressed by the inhibition of hepatic gluconeogenesis. In addition, metformin increases insulin sensitivity, enhances peripheral glucose utilization and decreases glucose uptake in the gastrointestin ...

    ketosis Apr 30, 2018
  • Lactic Acidosis Metformin Symptoms

    The buildup of lactic acid in the bloodstream. This medical emergency most commonly results from oxygen deprivation in the body’s tissues, impaired liver function, respiratory failure, or cardiovascular disease. It can also be caused by a class of oral diabetes drugs called biguanides, which includes metformin (brand name Glucophage). Another biguanide called phenformin was pulled from the market in the United States in 1977 because of an unacc ...

    diabetes May 1, 2018
  • How To Prevent Lactic Acidosis

    Precautions Drug information provided by: Micromedex It is very important that your doctor check your progress at regular visits to make sure this medicine is working properly. Blood tests may be needed to check for unwanted effects. Under certain conditions, too much metformin can cause lactic acidosis. The symptoms of lactic acidosis are severe and quick to appear. They usually occur when other health problems not related to the medicine are pr ...

    ketosis Sep 22, 2018
  • What Are The Signs Of Lactic Acidosis With Metformin?

    Abstract Metformin is a safe drug when correctly used in properly selected patients. In real life, however, associated lactic acidosis has been repeatedly, although rarely, reported. The term metformin-induced lactic acidosis refers to cases that cannot be explained by any major risk factor other than drug accumulation, usually due to renal failure. Treatment consists of vital function support and drug removal, mainly achieved by renal replacemen ...

    ketosis Apr 24, 2018
  • Why Does Metformin Cause Lactic Acidosis?

    Abstract Although metformin has become a drug of choice for the treatment of type 2 diabetes mellitus, some patients may not receive it owing to the risk of lactic acidosis. Metformin, along with other drugs in the biguanide class, increases plasma lactate levels in a plasma concentration-dependent manner by inhibiting mitochondrial respiration predominantly in the liver. Elevated plasma metformin concentrations (as occur in individuals with rena ...

    ketosis May 1, 2018
  • How To Prevent Lactic Acidosis When Taking Metformin

    Metformin is a prescription drug used to treat type 2 diabetes. It belongs to a class of medications called biguanides. People with type 2 diabetes have blood sugar (glucose) levels that rise higher than normal. Metformin doesn’t cure diabetes. Instead, it helps lower your blood sugar levels to a safe range. Metformin needs to be taken long-term. This may make you wonder what side effects it can cause. Metformin can cause mild and serious side ...

    ketosis Sep 22, 2018

Popular Articles

More in ketosis